Alert archive / Texas / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS San Angelo, TX

February 12, 202124 counties in Texas

NWS San Angelo, TX issued this winter storm watch at Feb 12, 2021, 4:34 AM CST for 24 counties in Texas. It took effect at Feb 14, 2021, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 12, 2021, 4:34 AM CST (10:34 UTC)
In effect from
Feb 14, 2021, 6:00 AM CST
Expired
Feb 12, 2021, 2:58 PM CST
In force
Issued by
NWS San Angelo, TX
All 24 counties

Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS44 KSJT 121034
WSWSJT

URGENT - WINTER WEATHER MESSAGE
National Weather Service San Angelo TX
434 AM CST Fri Feb 12 2021

TXZ054-064>066-071>073-076>078-139-154-155-168>170-122115-
/O.NEW.KSJT.WS.A.0002.210214T1200Z-210215T1800Z/
/O.CON.KSJT.WW.Y.0004.000000T0000Z-210212T1500Z/
Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-Crockett-
Schleicher-Sutton-Coleman-McCulloch-San Saba-Menard-Kimble-Mason-
Including the cities of Sweetwater, Broome, Sterling City, 
Robert Lee, Sanco, Silver, Bronte, Tennyson, Ballinger, Benoit, 
Hatchel, Rowena, Crews, Winters, Pumphrey, Barnhart, Arden, 
Mertzon, Sherwood, Carlsbad, San Angelo, Wall, Eden, Live Oak, 
Lowake, Ozona, Eldorado, Sonora, Coleman, Echo, Fisk, Valera, 
Voss, Trickham, Brady, Fife, Lohn, Rochelle, Voca, Chappel, 
Cherokee, Harkeyville, San Saba, Erna, Fort Mckavett, Hext, 
Menard, Cleo, Junction, London, Roosevelt, Segovia, Telegraph, 
Fredonia, Katemcy, Koockville, Loyal Valley, Mason, Pontotoc, 
and Streeter
434 AM CST Fri Feb 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING...

* WHAT...Areas of freezing drizzle.

* WHERE...Portions of west central Texas south of a Sweetwater 
  to Coleman to San Saba line. 

* WHEN...Until 9 AM CST Friday.

* IMPACTS...Freezing drizzle will accumulate on surfaces, 
  including area bridges and overpasses. The hazardous 
  conditions could impact the morning commute. 

* ADDITIONAL DETAILS....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

TXZ049-098-099-113-114-127-128-140-122115-
/O.NEW.KSJT.WS.A.0002.210214T1200Z-210215T1800Z/
Fisher-Haskell-Throckmorton-Jones-Shackelford-Taylor-Callahan-
Brown-
Including the cities of Gannon, Irby, Haskell, Throckmorton, 
Woodson, Stamford, Stith, Anson, Funston, Truby, Tuxedo, Hamlin, 
Albany, Abilene, Clyde, Eula, Dudley, Baird, Cross Plains, 
Brownwood, and Indian Creek
434 AM CST Fri Feb 12 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING...

* WHAT...Heavy snow accumulations and dangerous wind chills. 
  Total snow accumulations in excess of 4 inches possible. 
  Drifting snow is possible Sunday night.

* WHERE...West Central Texas.

* WHEN...Snow begins Sunday morning in the Big Country, spreading
  south into the Concho Valley Sunday afternoon and I-10 corridor
  Sunday night. The heaviest snow accumulations will be Sunday 
  night. 

* IMPACTS...Near blizzard conditions may make travel difficult to
  impossible Sunday Night and Monday morning. Blowing and 
  drifting snow will drop visibility to near zero at times. 
  Dangerous wind chill readings of -10 to -20 could cause frost 
  bite on exposed skin in as little as 30 minutes. 

* ADDITIONAL DETAILS...Air temperatures in the single digits and
  colder may burst pipes. Pets and livestock will need extra
  protection. Use extra caution when using fireplaces, stoves, and
  space heaters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
2 follow-up statements
666 
WWUS44 KSJT 121456
WSWSJT

URGENT - WINTER WEATHER MESSAGE
National Weather Service San Angelo TX
856 AM CST Fri Feb 12 2021

TXZ054-064>066-071>073-076>078-139-154-155-168>170-122300-
/O.EXT.KSJT.WW.Y.0004.000000T0000Z-210212T1700Z/
/O.CON.KSJT.WS.A.0002.210214T1200Z-210215T1800Z/
Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-Crockett-
Schleicher-Sutton-Coleman-McCulloch-San Saba-Menard-Kimble-Mason-
Including the cities of Sweetwater, Broome, Sterling City, 
Robert Lee, Sanco, Silver, Bronte, Tennyson, Ballinger, Benoit, 
Hatchel, Rowena, Crews, Winters, Pumphrey, Barnhart, Arden, 
Mertzon, Sherwood, Carlsbad, San Angelo, Wall, Eden, Live Oak, 
Lowake, Ozona, Eldorado, Sonora, Coleman, Echo, Fisk, Valera, 
Voss, Trickham, Brady, Fife, Lohn, Rochelle, Voca, Chappel, 
Cherokee, Harkeyville, San Saba, Erna, Fort Mckavett, Hext, 
Menard, Cleo, Junction, London, Roosevelt, Segovia, Telegraph, 
Fredonia, Katemcy, Koockville, Loyal Valley, Mason, Pontotoc, 
and Streeter
856 AM CST Fri Feb 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING... 
...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY 
MORNING THROUGH MONDAY MORNING...

* WHAT...Areas of freezing drizzle.

* WHERE...Portions of West Central Texas south of a Sweetwater to
  Coleman to San Saba line.

* WHEN...For the Winter Weather Advisory, until 11 AM CST this 
  morning. For the Winter Storm Watch, from Sunday morning 
  through Monday morning.

* IMPACTS...Freezing drizzle will accumulate on surfaces,
  including area bridges and overpasses. The hazardous conditions
  could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TXZ049-098-099-113-114-127-128-140-122300-
/O.CON.KSJT.WS.A.0002.210214T1200Z-210215T1800Z/
Fisher-Haskell-Throckmorton-Jones-Shackelford-Taylor-Callahan-
Brown-
Including the cities of Gannon, Irby, Haskell, Throckmorton, 
Woodson, Stamford, Stith, Anson, Funston, Truby, Tuxedo, Hamlin, 
Albany, Abilene, Clyde, Eula, Dudley, Baird, Cross Plains, 
Brownwood, and Indian Creek
856 AM CST Fri Feb 12 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY MORNING...

* WHAT...Heavy snow accumulations and dangerous wind chills. 
  Total snow accumulations in excess of 4 inches possible. 
  Drifting snow is possible Sunday night.

* WHERE...West Central Texas.

* WHEN...Snow begins Sunday morning in the Big Country, 
  spreading south into the Concho Valley Sunday afternoon and I-
  10 corridor Sunday night. The heaviest snow accumulations will 
  be Sunday night.

* IMPACTS...Near blizzard conditions may make travel difficult 
  to impossible Sunday Night and Monday morning. Blowing and 
  drifting snow will drop visibility to near zero at times. 
  Dangerous wind chill readings of 10 -to 20 -could cause frost 
  bite on exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Air temperatures in the single digits and
  colder may burst pipes. Pets and livestock will need extra
  protection. Use extra caution when using fireplaces, stoves, and
  space heaters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
531 
WWUS44 KSJT 122058
WSWSJT

URGENT - WINTER WEATHER MESSAGE
National Weather Service San Angelo TX
258 PM CST Fri Feb 12 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131100-
/O.UPG.KSJT.WS.A.0002.210214T1200Z-210215T1800Z/
/O.NEW.KSJT.WS.W.0003.210214T0600Z-210215T1800Z/
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of Gannon, Sweetwater, Broome, 
Sterling City, Robert Lee, Sanco, Silver, Bronte, Tennyson, 
Ballinger, Benoit, Hatchel, Rowena, Crews, Winters, Pumphrey, 
Barnhart, Arden, Mertzon, Sherwood, Carlsbad, San Angelo, Wall, 
Eden, Live Oak, Lowake, Ozona, Eldorado, Sonora, Irby, Haskell, 
Throckmorton, Woodson, Stamford, Stith, Anson, Funston, Truby, 
Tuxedo, Hamlin, Albany, Abilene, Clyde, Eula, Dudley, Baird, 
Cross Plains, Coleman, Echo, Fisk, Valera, Voss, Trickham, 
Brownwood, Indian Creek, Brady, Fife, Lohn, Rochelle, Voca, 
Chappel, Cherokee, Harkeyville, San Saba, Erna, Fort Mckavett, 
Hext, Menard, Cleo, Junction, London, Roosevelt, Segovia, 
Telegraph, Fredonia, Katemcy, Koockville, Loyal Valley, Mason, 
Pontotoc, and Streeter
258 PM CST Fri Feb 12 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT SATURDAY NIGHT TO
NOON CST MONDAY...

* WHAT...Heavy snow accumulations and dangerous wind chills. Total
  snow accumulations of 3 to 6 inches expected. Blowing and drifting
  snow is expected Sunday night.

* WHERE...All of West Central Texas.

* WHEN...From midnight Saturday night to noon CST Monday.

* IMPACTS...Near whiteout conditions. Power outages. Blowing and
  drifting snow will drop visibility to near zero at times. Travel
  could become impossible. The hazardous conditions will likely 
  impact the morning commute. The cold wind chills as low as 20 
  below zero could cause frostbite on exposed skin in as little as
  30 minutes.

* ADDITIONAL DETAILS...Air temperatures in the single digits and
  colder may burst pipes. Pets and livestock will need extra
  protection. Use extra caution when using fireplaces, stoves, and
  space heaters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this winter storm watch went out at Feb 12, 3:41 AM CST, 53 minutes earlier.

Area forecast discussion, Feb 12, 3:41 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
341 AM CST Fri Feb 12 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 307 AM CST Fri Feb 12 2021

Isentropic lift developed again late last night and continues into
the early morning hours. Seems like it has so far mainly been
confines from the Concho Valley southward, with a little drier air
across the Big Country. Have issued a Winter Weather Advisory for
much of West Central Texas until mid morning. Otherwise, another
very cold day. Cold advection will continue so temperatures will
struggle to climb very much throught he afternoon. Looks like
temperatures will remain below freezing for the vast majority of the
area. Cold again tonight with lows in the upper teens and lower 20s.
Next shortwave will begin to approach late tonight. Some light precip
possible moving into the western portions of the area, while the NAM
is again showing a decent area of isentropic lift across the Hill
Country.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 307 AM CST Fri Feb 12 2021

...Winter Storm Watch Sunday into Monday morning...

Winter weather storm watch is being issued for 6 AM Sunday to
Monday noon. Models indicate snow beginning in the Big Country in
the morning, developing south into the Concho Valley in the
afternoon, and I-10 corridor and NW Hill Country in the evening.
Main snow accumulations start in the Big Country in the afternoon,
with the heavy snow overnight across all of West Central Texas.
Also, wind chills near near are expected in the Big Country Sunday
morning and single digits south. Expected snow amounts are a
little less than indicated yesterday...5 inches in the Big
Country...4 inches Concho Valley east to Brownwood...and 2 to 3
inches along the I-10 corridor and San Saba County. The upper
system does exit by Monday morning, but there is always some
uncertainty. Indeed, one of the models, the ECMWF is a bit slower.

Wind is one concern late Sunday afternoon and night. While most
of the models have north winds of 15 to 20 mph, some, notably the
GFS, has much stronger winds of 25 to 35 mph Sunday evening. If
this does occur,snow/drifting snow may produce near blizzard
conditions Sunday night.

Ahead of the main Sunday system is a shortwave Saturday that may
produce a combination of freezing rain, sleet and snow. Amounts
look light at this time, but an winter advisory may be needed. The
Concho Valley south to the I-10 corridor have the best chance of
being affected.

Wind chills Monday morning fall in the -8 to -17 range...with lows
in the single digits. Temperature Tuesday morning do not look
better and perhaps a couple degrees colder, but winds will not be
as strong.

But as the commercial goes...but wait there is more. Another upper
system may affect the region mid week and bring another chance of
winter precipitation and keeping the region in the cold. At this
time it appears precipitation amounts will be low.

&&

.AVIATION...
(06Z TAFS)
Issued at 1036 PM CST Thu Feb 11 2021

Mainly IFR ceilings expected across the terminals overnight,
except for KABI where ceilings should remain in the MVFR range.
Will also see some light fog and MVFR visibilities across the
southern terminals overnight. Some improvement on Friday, with
ceilings lifting to MVFR across all terminals by mid morning.
Expect light north to northeast winds through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 25  19  24  17 /   5   5  20  10
San Angelo 	 27  22  29  20 /   5  10  40  10
Junction 	 30  23  32  21 /   5   0  30  10
Brownwood 	 28  21  27  20 /   5   5  20  10
Sweetwater 	 23  19  23  16 /   5  10  30  10
Ozona      	 29  25  31  25 /   0  10  50  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday morning through Monday morning
for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-
Irion-Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-
Schleicher-Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom
Green.

Winter Weather Advisory until 9 AM CST this morning for Coke-
Coleman-Concho-Crockett-Irion-Kimble-Mason-McCulloch-Menard-
Nolan-Runnels-San Saba-Schleicher-Sterling-Sutton-Tom Green.

&&

SHORT TERM...15
LONG TERM....04
AVIATION...24
Hazardous weather outlook, Feb 11, 1:55 PM CST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
155 PM CST Thu Feb 11 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
155 PM CST Thu Feb 11 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Areas of freezing rain, and sleet will continue through this
evening mainly across the northern Edwards Plateau, southern
Concho Valley, and northwest Hill Country resulting in dangerous
travel conditions, especially across bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Expect frigid temperatures Friday through Tuesday morning across
all of West Central Texas. Wind chill values Monday and Tuesday
mornings will be in the low single digits to several degrees below
zero for much of the area. Temperatures this cold could pose a
danger to livestock, crops, outdoor plants, exposed pipes, and
people not taking the proper precautions.

The next weather system will bring a chance of light snow across
much of the area on Saturday. A second, stronger weather system
could bring a few to several inches of snow to the region Sunday
through Monday morning. This second system could result in
significant travel impacts due to reduced visibilities in blowing
snow and icy road conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 12:01 AM CSTWinter Weather AdvisorySJTCoke, Coleman, Concho, Crockett, Irion, Kimble and 10 more11 hr
Feb 12, 2:58 PM CSTWinter Storm WarningSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more69 hr

Nearby

Winter Storm Watches in Texas, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.